Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 237, NWS Phoenix, AZ

August 23, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2022, 6:43 PM MST for Maricopa County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2022, 6:43 PM MST (01:43 UTC)
Expired
Aug 23, 2022, 8:34 PM MST
In force
111 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 105 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS55 KPSR 240143
FFWPSR
AZC013-240415-
/O.NEW.KPSR.FF.W.0237.220824T0143Z-220824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
643 PM MST Tue Aug 23 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 915 PM MST.

* At 643 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Buckeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3368 11268 3359 11266 3350 11267 3348 11271
      3348 11277 3352 11279 3358 11277 3360 11276
      3361 11279 3365 11280 3368 11280

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
2 follow-up statements
161 
WGUS75 KPSR 240154
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
654 PM MST Tue Aug 23 2022

AZC013-240415-
/O.CON.KPSR.FF.W.0237.000000T0000Z-220824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
654 PM MST Tue Aug 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR MARICOPA COUNTY...

At 654 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...north 
of I-10 northwest of Buckeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3368 11268 3359 11266 3350 11267 3348 11271
      3348 11277 3352 11279 3358 11277 3360 11276
      3361 11279 3365 11280 3368 11280

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
576 
WGUS75 KPSR 240334
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
834 PM MST Tue Aug 23 2022

AZC013-240344-
/O.CAN.KPSR.FF.W.0237.000000T0000Z-220824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
834 PM MST Tue Aug 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3368 11268 3359 11266 3350 11267 3348 11271
      3348 11277 3352 11279 3358 11277 3360 11276
      3361 11279 3365 11280 3368 11280

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:50 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 1:50 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
150 PM MST Tue Aug 23 2022

.SYNOPSIS...
A significant uptrend in thunderstorm coverage is expected today
over Arizona which in turn will make areas of strong to severe
winds and blowing dust, along with localized brief heavy rain,
more likely late this afternoon and tonight. Rain chances increase
Wednesday and expand into southeast California. A gradual
downtrend in storm chances takes place during the latter half of
the week and over the weekend. Highs today will be a little warmer
than yesterday then a bit cooler Wednesday. Anticipate highs
being a bit below normal the rest of the week before a warming
trend begins Monday.

&&

.DISCUSSION...
The synoptic setup today is supportive for Rim-to-Valley storms
during the afternoon and evening with modest northeasterly mid-
level flow (~15 kt 500 mb winds). The 12Z sounding from Phoenix
this morning showed some moistening of the boundary layer and the
strong capping inversion on the boundary layer has weakened over
the past 24 hours. Of note as well on the 12Z sounding is the
strong southwesterly anvil-level winds. This will push the
thunderstorm anvils off to the northeast, which is already being
seen with storms along the Rim. Mid-level lapse rates are still
modest, around 7 C/km, and CAPE is pretty high (MUCAPE currently
analyzed around 2000-3000 J/kg), supportive of explosive updrafts.
Additionally, there was some considerable mid-level drying shown
in the morning sounding, which will result in some dry air
entrainment into the storms, supporting stronger downdrafts. DCAPE
is high this afternoon with magnitudes analyzed around 1000-1500
J/kg across the lower deserts. So, damaging downburst wind gusts
will be a threat today. A weak but noticeable vort max is evident
over southern AZ this afternoon on WV satellite and could further
aide ascent through the area.

Forecast soundings support further erosion of the capping layer
over the lower deserts through the rest of the afternoon with
continued heating and mixing, but a good source of lift will
likely still be need to invigorate storm development. Fortunately,
with the strong DCAPE environment, outflows are likely to push
into the lower deserts and could push all the way to the CO River.
Most hi- res models develop storms off of these outflows this
afternoon and evening, but coverage of storms could be a little
spotty with the lower moisture content. So, not everyone will
experience storms today, but nearly everyone should be able to
"see" the storms. With the parameters presented in the first
paragraph, any storm that develops over the lower deserts today
will be capable of producing strong to severe wind gusts, which
could also generate areas or widespread blowing dust depending on
source region. HREF probabilities for 35+ mph winds are around
50-70% for much of southern AZ with ~10% odds of greater than 58
mph. Nitpicking some of the individual hi-res model runs,
localized wind gusts up to 70-75 mph cannot be ruled out. With the
lower moisture content and potential pulse nature of the storms,
flash flooding is not as great of a risk, but storms will be
capable of rain rates up to 1-2"/hr and flash flooding will still
be possible, especially with any storm that lingers over an area
or multiple storms hit the same area.

While most of the storms are expected to descend off the AZ high
terrain north and east of Phoenix, isolated development in a few
other common terrain spots will be possible, including the Table
Top Mesa area, the Kofas, and Joshua Tree NP. Most activity should
diminish this evening, however, lingering mid-level ACCAS
convection cannot be ruled out overnight, especially with any
lingering meso-circulations (MCVs). Tomorrow, Wednesday, following
some slight increases in moisture and possibly some
preconditioning from today's activity, could be even more active.
NBM has widespread PoPs of 30-40% or higher across southern AZ and
southeast CA. Recent runs of the HRRR are really quite impressive
with scattered to widespread strong thunderstorms. There are a
few changes from today into tomorrow expected, albeit small.
Synoptically, mid-level steering flow is expected to become a
touch weaker and shift more easterly to southeasterly as the
anticyclone over NV slides east with a shortwave moving into north
CA. With this alone there may be better motion and convergence of
convection in the western deserts toward western AZ and the CO
river through the afternoon and evening with outflow collisions
driving a lot of the storm clustering. The wind threat is not
expected to be quite as high as today, but locally strong to
severe gusts will still be possible. The flash flood threat will
be higher tomorrow with the slight increase in moisture, slower
steering flow, and clustering of storms.

Thursday through Monday, ensemble data continue to show a gradual
west to east decline of PoPs as the primary anticyclonic flow
becomes centered to our south for a less favorable flow regime
(deeper westerly and drier flow) over our forecast area. There
are some model hints of an uptick in PoPs on one of the days
during the latter half of the week. That would be plausible if a
short wave within the westerly flow moved through while we still
have decent moisture left. By next Monday though, storm chances
look pretty meager. Moderate HeatRisk will continue the next
couple of days for much of southeast CA while south-central AZ
sees temperatures a few degrees below normal. Moderate HeatRisk
becomes more widespread by early next week.

&&

.AVIATION...Updated 1751Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Things will start out quiet with easterly winds with speeds aob 7
kts prevailing through the rest of the morning. A westerly wind
shift is anticipated by early afternoon with speeds to around 10
kts. Attention will then turn to thunderstorm activity expected to
develop across the higher terrain and descend into the valley floor
from the northeast during the 00Z-02Z timeframe with a 50-70%
chance of winds exceeding 30 kts and a 10% chance of winds exceeding
50 kts. Blowing dust will also be a threat, but chances for dense
blowing dust appear to be less (20-30%) given the most likely
northeasterly wind direction and recent rainfall reducing the amount
of dust that can be picked up by the winds. In addition to the
strong wind threat, localized heavy rainfall resulting in very brief
MVFR or lower conditions is also possible if a storm directly
impacts an area terminal. Mostly clear skies will predominate
through the morning hours with increasing SCT- BKN coverage by mid
to late afternoon.

Once the storms move thru, expecting lighter northeasterly-easterly
winds to prevail, the switching to more typical southeasterly by
late evening. Easterly winds to continue thru Wednesday morning,
then once again switch to westerly during the afternoon. Another
good chance (40-60%) exists for t-storm again during the late
afternoon/early evening on Wednesday. A better chance for heavy rain
appears to be the case for storms on Wednesday, but still a good
chance (50-70%) for winds over 30 kts with the most likely direction
for storms to move into the Phoenix area being from the northeast.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather concerns expected through the period at KIPL
with winds mainly from a southeasterly component, under mostly CLR
skies. Winds will generally follow a southerly component at KBLH
with mostly clear skies this morning. T-storm activity is then
expected to approach KBLH from the north-northeast during the late
afternoon/evening hours, with lesser confidence that storms will
actually reach the terminals. CIGS to become mainly FEW-SCT mid/high-
level thru the rest of tonight and into Wednesday at KBLH

&&

.FIRE WEATHER...
Storm activity ramps up again today and Wednesday. Areas of
strong winds and blowing dust will be the chief concerns today
followed by better heavy rain potential Wednesday. A gradual
decline in storm chances takes place from west to east beginning
Thursday with near zero storm chances area-wide by Monday. MinRH
values peak on Wednesday with values ranging from 30-40% lower
elevations and 40-60% higher terrain. The lowest values will be on
Monday with MinRH ranging from 20-25% lower elevations and 25-35%
higher terrain. Apart from thunderstorms, winds will follow
familiar diurnal patterns.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict/AJ
AVIATION...Kuhlman/Percha
FIRE WEATHER...AJ

In the hours before

Local storm report, Aug 23, 5:09 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
509 PM MST TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 SSW GUADALUPE         33.33N 111.98W
08/23/2022  E0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            MARBLE-SIZE HAIL REPORTED.

&&

JM
Local storm report, Aug 23, 5:12 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 NW APACHE JUNCTION    33.43N 111.56W
08/23/2022                   PINAL              AZ   COUNTY OFFICIAL

            DEBRIS AND DOWNED POWER POLES IN ROAD.

&&

JM
Local storm report, Aug 23, 5:15 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 ESE GLENDALE          33.52N 112.13W
08/23/2022  E0.70 INCH       MARICOPA           AZ   TRAINED SPOTTER

            DIME-SIZED HAIL REPORTED.

&&

JM
Special weather statement, Aug 23, 5:39 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST Tue Aug 23 2022

AZZ537-540-543-544-240130-
Buckeye/Avondale AZ-Central Phoenix AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
539 PM MST Tue Aug 23 2022

...A strong thunderstorm will impact portions of Maricopa County
through 630 PM MST...

At 538 PM MST, Doppler radar was tracking a strong thunderstorm near
Tolleson, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, El Mirage, Tolleson, Laveen,
Cashion, Litchfield Park, Glendale Sports Complex, Luke AFB, Arizona
State Fairgrounds, Phoenix International Raceway, Camelback Ranch and
Estrella Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 125 and 144.
AZ Interstate 17 between mile markers 198 and 204.
US Highway 60 between mile markers 156 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 11208 3335 11210 3334 11212 3329 11243
      3358 11243
TIME...MOT...LOC 0038Z 094DEG 10KT 3344 11220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL
Local storm report, Aug 23, 5:40 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
540 PM MST TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             5 S DEER VALLEY         33.60N 112.12W
08/23/2022  E0.88 INCH       MARICOPA           AZ   PUBLIC

&&

JM
Local storm report, Aug 23, 5:49 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 ESE NORTH SCOTTSDALE  33.62N 111.87W
08/23/2022  E0.70 INCH       MARICOPA           AZ   TRAINED SPOTTER

&&

JM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:16 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Aug 23, 5:23 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 23, 5:39 PM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 23, 5:41 PM MSTAreal Flood AdvisoryPSRMaricopa18 min
Aug 23, 5:47 PM MSTSevere Thunderstorm WarningPSRLa Paz43 min
Aug 23, 5:54 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Aug 23, 5:58 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Aug 23, 5:59 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 23, 6:10 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Aug 23, 6:18 PM MSTAreal Flood AdvisoryPSRMaricopa25 min
Aug 23, 6:25 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 23, 6:29 PM MSTSevere Thunderstorm WarningPSRLa Paz46 min
Aug 23, 6:34 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 23, 6:47 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma58 min
Aug 23, 6:57 PM MSTSevere Thunderstorm WarningPSRLa Paz48 min
Aug 23, 7:07 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Aug 23, 7:11 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 23, 7:15 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma60 min
Aug 23, 7:25 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRLa Paz, Yuma50 min
Aug 23, 7:35 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Aug 23, 7:44 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 23, 8:05 PM MSTDust Storm WarningPSRLa Paz, Yuma55 min
Aug 23, 8:09 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma17 min
Aug 23, 8:14 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma46 min
Aug 23, 8:26 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma3 hr
Aug 23, 8:33 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma42 min
Aug 23, 9:00 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Aug 23, 9:06 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma3 hr
Aug 23, 9:08 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 23, 9:18 PM MSTSpecial Weather StatementPSRYuma42 min
Aug 23, 9:43 PM MSTDust Storm WarningPSRYuma62 min
Aug 23, 9:59 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Aug 24, 1:01 AM MSTFlood WatchPSRLa Paz, Yuma24 hr
Aug 24, 3:09 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 24, 3:22 PM MSTSpecial Weather StatementPSR53 min
Aug 24, 3:27 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Aug 24, 3:53 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma2 hr
Aug 24, 4:08 PM MSTSpecial Weather StatementPSR52 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.